Evaluation of immediate allergic reactions to cephalosporins in non-penicillin-allergic patients

Raz Somech, Elizabeth A. Weber, Sasson Lavi

Research output: Contribution to journalShort surveypeer-review

Abstract

Background: Cephalosporins can induce severe or life-threatening IgE-mediated reactions in some individuals. In this study, we wish to describe a group of non-penicillin-allergic patients who were evaluated for immediate allergic reactions to cephalosporins. Methods: The patients were assessed by skin tests with the culprit cephalosporin as well as with other cephalosporins and penicillins. If indicated, oral challenge testing was performed. Results: Six patients were assessed. A total of 42 skin tests and 20 oral challenges were performed. In 4 patients, skin tests included the causative drug; in 2 patients, the diagnosis of a cephalosporin allergy was made by skin test; in 4 patients, the diagnosis of a cephalosporin hypersensitivity was made by oral challenge. In 96.9% of the oral challenges, which were done using medications with no structural side chain similarities to the culprit drug, no adverse reaction occurred. Conclusion: A positive skin test to cephalosporin implies the presence of drug-specific IgE antibodies. Cephalosporins without side chain similarities are suggested to patients with cephalosporin reactions and no β-lactam reactivity.

Original languageEnglish
Pages (from-to)205-209
Number of pages5
JournalInternational Archives of Allergy and Immunology
Volume150
Issue number3
DOIs
StatePublished - Oct 2009

Keywords

  • Anaphylaxis
  • Cephalosporin
  • Drug allergy
  • Immunoglobulin E
  • Oral challenge
  • Penicillin
  • Skin test

Fingerprint

Dive into the research topics of 'Evaluation of immediate allergic reactions to cephalosporins in non-penicillin-allergic patients'. Together they form a unique fingerprint.

Cite this